advertisement
Question
Posted by: worried | 2005/07/04

antibiotcs and birth control

I have been placed on two courses of antibiotics in one months after having my wisdom teeth removed. First right after the operation and later in the same month after it was not healing properly. Is it true that antibiotics have an effect on the pill?
I can't remember the names of the antibiotics but my pill is Nordette. I am worried that I have been unprotected all this time.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Worried, antibiotics like Ciprofloxacin, Clarithromycin, Co-trimoxazole and Erythromycin have very little effect on the pill. The risk of break-through bleeding and of pregnancy are very remote to nil, but my advice would be to rather be safe than sorry – take extra precaution for the duration of the treatment.
With antibiotics like Cephalexin, Chloramphenicol, Clindamycin, Metronidazole, Penicillin and Tetracycline the risk of break-through bleeding is high and the risk of falling pregnant is moderate. The best would be to take extra precaution for the duration of the treatment plus 7 days. In the case of long-term treatment extra precaution is only necessary for the first 4 weeks.
If you’re interested in more information on how drugs affect the efficacy of the pill you’re welcome to mail me at CyberDoc@mweb.co.za. Good luck.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Joanne E | 2005/07/04

Yip, antibiotics make the pill ineffective. ANY birth control pill

Reply to Joanne E
Posted by: Vee | 2005/07/04

Hi,

Even thinks like over the counter medications can effect the effectiveness of the pill... One of the first things I was warned about and was advised to use a condom or diaphram...

Reply to Vee

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement